Alert archive / Kansas / Special Weather Statements in 2023

Special Weather Statement, NWS Wichita, KS

August 6, 2023Harper County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 6, 2023, 12:21 AM CDT for Harper County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2023, 12:21 AM CDT (05:21 UTC)
Expired
Aug 6, 2023, 12:45 AM CDT
In force
24 min
Issued by
NWS Wichita, KS
Hail
0.88 in
Wind
50

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 65 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

645 
WWUS83 KICT 060521
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1221 AM CDT Sun Aug 6 2023
 
KSZ082-091-060545-
Harper KS-Kingman KS-
1221 AM CDT Sun Aug 6 2023

...A strong thunderstorm will impact portions of northern Harper and
southern Kingman Counties through 1245 AM CDT...

At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Nashville, or 10 miles north of Attica, moving east at
30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Harper, Attica, Zenda, Spivey, Runnymede and Crystal Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

&&

LAT...LON 3723 9835 3738 9835 3738 9836 3746 9836
      3742 9785 3716 9795
TIME...MOT...LOC 0521Z 289DEG 25KT 3739 9825 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:43 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 5, 6:43 PM CDT, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Sat Aug 5 2023

...Updated for Aviation...

.SYNOPSIS...
Issued at 320 PM CDT Sat Aug 5 2023

BOTTOM LINE UP FRONT:

Severe thunderstorms are expected tonight across the area with the
highest chances across portions of south-central Kansas. Main
concern will be damaging wind gusts around 65-75+ mph. General
timing for storms across the area will be from 9PM tonight to 4AM
early Sunday morning.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 320 PM CDT Sat Aug 5 2023

This morning's severe MCS definitely put a wrench into the forecast
for this afternoon and tonight. The atmosphere across much of
southern Kansas is extremely worked over, and strong subsidence is
present across much of the area behind lingering and persistent
shower and thunderstorm activity across northern Oklahoma. Needless
to say, big changes will need to take place to realize this
evening's severe weather potential. With shower and thunderstorm
activity looking to remain in place across northern Oklahoma through
the afternoon, would hedge on the side of a significant severe MCS
plowing across the entirety of southern Kansas becoming increasingly
less likely. However, several factors of this forecast still need to
be worked out.

The biggest question is exactly how much the atmosphere will
recover by this evening/tonight. While confidence in guidance is low
at this time, it would suggest the axis of highest elevated
instability will be somewhere across southwest Kansas into far south-
central Kansas and north-central Oklahoma extending into east-
central Oklahoma. The mid-level thermal gradient and PWAT axis will
generally be overlapped across the same areas, so the general
thinking is that an MCS will roll off the high plains and
potentially move into portions of south-central Kansas but mainly
stay southwest of the Wichita metro (still cannot rule out severe
weather in Wichita tonight, but the highest confidence is southwest
of the metro). Main hazards will generally be 65-75+ mph wind gusts,
and this activity may impact areas that received significant wind
damage from this morning's activity.

Meanwhile, a potent mid/upper shortwave trough will skate across the
northern plains, and a fairly potent mid/upper jet will likely
support another MCS across the northern half of Kansas tonight as
well. Though with slightly less instability, mostly strong to
marginally severe storms are anticipated with this activity with 55-
65 mph winds being the primarily concern.

After 09Z late tonight, while lingering showers may continue across
the area, robust convection should be south and east of the forecast
area. Much cooler air will be primary headline for Sunday and Monday
with afternoon highs across the area are only expected to be in the
mid to upper 80s. Northwesterly flow aloft will be quite persist
Sunday and Monday as well, and a couple of shortwave impulses within
this flow may be enough to trigger widely scattered showers and
storms across portions of western and southern Kansas both late
Sunday and late Monday nights. Strong to severe storms are not
expected with this activity.

.LONG TERM...(Wednesday through Saturday)
Issued at 320 PM CDT Sat Aug 5 2023

A slow warming trend will commence on Tuesday with afternoon
temperatures slowly trending closer to normal for this time of year
(generally in the low to mid 90s). Northwest flow aloft appears to
stay quite persistent through much of the weekend. With embedded
shortwave troughs expected to pass over the central plains this
week, periodic chances for isolated to widely scattered showers and
storms will remain in the forecast through next weekend. Tuesday
night may be area's next best chances for strong to severe storms,
but details still need to be ironed out over the coming days. Stay
tuned!

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 632 PM CDT Sat Aug 5 2023

Main concern through the TAF period will be chance for severe
storms across central and south central KS and perhaps some
more disorganized leftover storms across southeast KS. Storm
arrivals should be between the 03-06z timeframe, and should depart
majority of the area by 12z. Went ahead and inserted TEMPO groups
at all sites except for KCNU, based on best available guidance.
Severe winds of 65-75+ will be possible, will amend TEMPO winds as
confidence increases for the higher caliber winds. Brief impacts
to cigs and vis can be expected inside storms. Expect VFR
conditions and northerly winds to prevail after sunrise tomorrow
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  88  65  86 /  70  20  20  10
Hutchinson      68  88  63  86 /  70  10  10  10
Newton          68  87  64  86 /  60  10  10   0
ElDorado        69  88  65  85 /  60  20  10  10
Winfield-KWLD   69  89  65  85 /  70  20  30  10
Russell         64  85  61  85 /  70   0  10  10
Great Bend      64  85  61  83 /  70  10  20  10
Salina          68  88  63  87 /  50  10  10   0
McPherson       67  87  63  85 /  60  10  10   0
Coffeyville     71  92  65  87 /  60  30  20  10
Chanute         71  91  65  86 /  50  30  10   0
Iola            70  89  64  85 /  40  30  10   0
Parsons-KPPF    70  92  65  87 /  60  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...JC
SHORT TERM...JC
LONG TERM...JC
AVIATION...KMB
Hazardous weather outlook, Aug 5, 9:14 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
914 PM CDT Sat Aug 5 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
914 PM CDT Sat Aug 5 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Another round of severe storms will be possible tonight. Damaging
winds of 60 to 75 mph, quarter sized hail, and heavy rain will be
the primary threats. Portions of central and south central Kansas
have the greatest chance at seeing severe storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Lingering isolated showers and storms are possible early Sunday
morning.

Periodic chances for showers and storms are in the forecast from
late Sunday night through Friday. Strong to severe storms are
possible Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Aug 6, 12:03 AM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1203 AM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     Tstm Wnd Dmg     Downtown Wichita        37.69N 97.34W
08/06/2023                   Sedgwick           KS   Fire Dept/Rescue

            lines down, poles on fire in Wichita metro
            area.

1202 AM     Tstm Wnd Dmg     Burns                   38.09N 96.89W
08/06/2023                   Marion             KS   Fire Dept/Rescue

            power outage.

&&
Local storm report, Aug 6, 12:08 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1208 AM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     Tstm Wnd Dmg     Burns                   38.09N 96.89W
08/05/2023                   Marion             KS   Fire Dept/Rescue

&&
Local storm report, Aug 6, 12:16 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1216 AM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     Tstm Wnd Gst     2 N El Dorado           37.85N 96.86W
08/06/2023  M57 MPH          Butler             KS   Public

&&
Local storm report, Aug 6, 12:19 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1219 AM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     Tstm Wnd Gst     1 W El Dorado           37.82N 96.88W
08/06/2023  M73 MPH          Butler             KS   Storm Chaser

&&
Local storm report, Aug 6, 12:21 AM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1221 AM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     Tstm Wnd Dmg     Mcpherson               38.37N 97.66W
08/05/2023                   McPherson          KS   NWS Employee

            2 foot diameter tree branch down.

&&
Special weather statement, Aug 6, 12:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1221 AM CDT Sun Aug 6 2023

KSZ082-091-060545-
Harper KS-Kingman KS-
1221 AM CDT Sun Aug 6 2023

...A strong thunderstorm will impact portions of northern Harper and
southern Kingman Counties through 1245 AM CDT...

At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Nashville, or 10 miles north of Attica, moving east at
30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harper, Attica, Zenda, Spivey, Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

&&

LAT...LON 3723 9835 3738 9835 3738 9836 3746 9836
      3742 9785 3716 9795
TIME...MOT...LOC 0521Z 289DEG 25KT 3739 9825

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:28 PM CDTSpecial Weather StatementICTRussell32 min
Aug 5, 9:52 PM CDTSpecial Weather StatementICTLincoln23 min
Aug 5, 9:56 PM CDTSpecial Weather StatementICTBarton19 min
Aug 5, 10:10 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell50 min
Aug 5, 10:33 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, McPherson, Reno, Rice, Saline42 min
Aug 5, 10:45 PM CDTSpecial Weather StatementICTHarper30 min
Aug 5, 10:58 PM CDTSevere Thunderstorm Warning Considerable damage threatICTHarvey, Kingman, McPherson, Reno, Sedgwick47 min
Aug 5, 11:05 PM CDTSpecial Weather StatementICTSumner25 min
Aug 5, 11:25 PM CDTSevere Thunderstorm Warning Destructive damage threatICTButler, Harvey, Kingman, Marion, Reno, Sedgwick50 min
Aug 5, 11:56 PM CDTSevere Thunderstorm Warning Considerable damage threatICTButler, Chase, Cowley, Elk, Greenwood, Sumner64 min
Aug 6, 12:34 AM CDTSevere Thunderstorm Warning Considerable damage threatICTChautauqua, Cowley, Elk, Greenwood, Montgomery, Wilson and 1 more41 min
Aug 6, 12:38 AM CDTSevere Thunderstorm WarningICTHarper, Sumner37 min
Aug 6, 1:12 AM CDTSevere Thunderstorm WarningICTAllen, Labette, Montgomery, Neosho, Wilson34 min
Aug 6, 2:13 AM CDTSpecial Weather StatementICTHarper47 min

Nearby

Special Weather Statements in Kansas, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.